MY STORY: A drug reaction left me for dead

Saturday February 2 2019

Ten years ago, Linda Awuor, now in her early 40s, was struck by a strange illness that baffled doctors and left her thinking she was bewitched. PHOTO| COURTESY

Ten years ago, Linda Awuor, now in her early 40s, was struck by a strange illness that baffled doctors and left her thinking she was bewitched. PHOTO| COURTESY 

SONI KANAKE
By SONI KANAKE
More by this Author

Ten years ago, Linda Awuor, now in her early 40s, was struck by a strange illness that baffled doctors and left her thinking she was bewitched.

Those who visited her in hospital broke down as they were sure she was close to death... until one foreign doctor figured out her ailment, which was as a result of self-medication.

She shares her story with Soni Kanake.

"My name is Linda Awuor, the firstborn in a family of five siblings, and a mother to a 16-year-old boy. I work as an administrator in a local NGO. For the better part of my life, I've lived in Mombasa.

I attended St Augustine Preparatory School for my primary education and later joined Mama Ngina Girls High School where I did my O-Levels. I pursued my tertiary education at Mombasa Polytechnic and also did a course at the African Institute of Research.

"My life took an unexpected tangent one day when I had a mild infection.

MILD INFECTION

I felt like I was coming down with an upper respiratory infection and since I had Septrin tablets in the house, I decided to take two that evening.

The following morning I woke up feeling sick and realised I had small sores in my mouth and was experiencing a lot of pain in my eyes.

I also had a fever and was feeling cold, which led the doctors to suspect malaria. So I was given medication for malaria, a mouth wash and eye drops.

“My body was not responding to treatment and I was getting worse. I had developed sores in my private parts and passing urine was a nightmare.

By the following day, the sores were all over my body and I had to go back to hospital.

The doctor took one look at me and advised me to undergo a HIV test, which turned negative.

They concluded I was suffering from measles as there was an outbreak in the area. I was given drugs to relieve the pain and sent home.

As it was getting harder to take care of myself, I opted to go to our family home. My cousin brought my son there.

That night I remember experiencing difficulty breathing and it felt like I was choking. By this time the small blisters all over my body had merged into big hideous blisters, which looked like I had been scalded by hot water.

"I was taken back to hospital and admitted although the doctors were still clueless about what was ailing me.

The only thing they gave me were painkillers and water to counter dehydration.

My son's dad was coordinating the process as he worked in the hospital. He organised for a senior doctor of Asian origin to come and see me. The moment she saw me, she recognised my predicament as a drug reaction.

“She administered the right medication and the blisters started popping within two hours. She also explained that the choking I had experienced was being caused by a blister in my throat.

I was diagnosed with Stevens-Johnson Syndrome (drug reaction), which affects the mucous membranes in the body like the eyes, nose, alimentary canal or mouth.

The doctor explained that the same sores I had on the outside were also in my inside and they also had to be treated.

'BEWITCHED'

“At the back of my mind, however, I could not help but wonder who had bewitched me as I struggled to get better.

I remember before the senior doctor came, everyone who saw me thought I would die. I was a sorry sight and was being fed via IV tubes.

After I started recovering, the doctors had to start weaning me like a small baby, starting with milk, avocado and pawpaw blended with milk, light porridge, before advancing to mashed potatoes and soft ugali.

In about three weeks, I was good to go home although I was referred to a specialist for follow up.

“The drug reaction caused me to have sores in my eyes, which scarred during the healing process blocking my tear glands. As a result, I cannot shed tears. I use artificial tears — eye drops that I have to use constantly to ensure my eye membranes are moistened. The eye drops also help to clean up my eyes, which can no longer do it on their own.

“When I have to cry, since I have no tears, I end up sniffing and perhaps my nose runs. There is also the need to constantly see an eye specialist as I am more susceptible to infections. I rarely open my left eye as it is still very painful. I also use a pair of spectacles to protect my eyes. My eye lashes also fell off so I have to be careful not to get infections. In addition, one of my ears got affected and I can't hear well with it. I have to see a specialist occasionally.

“My advice to people is to stop self-medicating. It is a very risky affair, which could go wrong.

The drugs could be contaminated or one could be allergic to them. I experienced that nightmare because I was allergic to sulphur and had no idea.

“Despite the fact that there are some things I can't do, for instance, work in a place with an air conditioner or open the window in a moving vehicle as it affects my ears and gives me infections, I am in a happy place.

When I look at where God brought me from 10 years ago, I am grateful. Most people had written me off but God brought me back from the pit of despair.

 

Advertisement